Alert archive / Kansas / High Wind Watches in 2022
High Wind Watch 5, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 20, 2022, 2:27 PM CDT for 27 counties in Kansas. It took effect at Apr 22, 2022, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 20, 2022, 2:27 PM CDT (19:27 UTC)
- In effect from
- Apr 22, 2022, 12:00 PM CDT
- Expired
- Apr 22, 2022, 2:43 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -560 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 579 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WWUS73 KDDC 201927 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 227 PM CDT Wed Apr 20 2022 KSZ030-043>045-061>064-074>078-084>088-211200- /O.NEW.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 227 PM CDT Wed Apr 20 2022 /127 PM MDT Wed Apr 20 2022/ ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Portions of southwest and west central Kansas. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Blowing dust could reduce visibility at times especially in open areas and will add to the travel difficulties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && TATRO $$
3 follow-up statements
619 WWUS73 KDDC 210844 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 344 AM CDT Thu Apr 21 2022 KSZ031-046-065-066-079>081-089-090-212300- /O.EXA.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 344 AM CDT Thu Apr 21 2022 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible during the day. Visibilities may be reduced to less than one mile at times due to the blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ KSZ030-043>045-061>064-074>078-084>088-212300- /O.CON.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 344 AM CDT Thu Apr 21 2022 /244 AM MDT Thu Apr 21 2022/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Portions of southwest and west central Kansas. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible during the day. Visibilities may be reduced to less than one mile at times due to the blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
918 WWUS73 KDDC 211833 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 133 PM CDT Thu Apr 21 2022 KSZ030-043>045-061>064-074>078-084>088-221200- /O.UPG.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ /O.NEW.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 133 PM CDT Thu Apr 21 2022 /1233 PM MDT Thu Apr 21 2022/ ...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ FRIDAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From noon CDT /11 AM MDT/ Friday to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will also be possible with the high winds. Areas of lowered visibility will be possible which will add to the travel impacts. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && TATRO $$ KSZ031-046-065-066-079>081-089-090-221200- /O.CON.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 133 PM CDT Thu Apr 21 2022 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph possible. * WHERE...Rush, Pawnee, Stafford, Comanche, Kiowa, Pratt, Ellis, Edwards and Barber Counties. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Damaging winds could blow down trees and power lines. Scattered power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will also be possible with the high winds. Areas of lowered visibility will be possible which will add to the travel impacts.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && TATRO $$
294 WWUS73 KDDC 220743 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 243 AM CDT Fri Apr 22 2022 KSZ031-046-065-066-079>081-089-090-230000- /O.UPG.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/ /O.EXA.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/ Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber- Including the cities of Pfeifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 243 AM CDT Fri Apr 22 2022 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 AM CDT SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From noon today to 1 AM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will also be possible with the high winds. Areas of lowered visibility will be possible which will add to the travel impacts. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ030-043>045-061>064-074>078-084>088-230000- /O.CON.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 243 AM CDT Fri Apr 22 2022 /143 AM MDT Fri Apr 22 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From noon CDT /11 AM MDT/ today to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will also be possible with the high winds. Areas of lowered visibility will be possible which will add to the travel impacts. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 20, 2:25 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 20, 2:25 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 225 PM CDT Wed Apr 20 2022 ...Updated Long Term... .SHORT TERM...(This evening through Thursday) Issued at 1208 PM CDT Wed Apr 20 2022 17Z winds continue to gust behind a departing surface low and cold front which as moved into central Kansas. Winds should continue to diminish through the rest of the afternoon. Tonight a surface low in Colorado will move into the Texas panhandle and the surface winds should turn more easterly. Moisture flow around the low should start creeping back into our southeast zones by morning with stratus clouds increasing and perhaps some drizzle developing by morning. Lows will range from the 40s out west to the 50s in the southeast. Thursday during the day will present a situation where the temperature forecast may be a challenge. Models are showing the stratus deck, patchy drizzle, and east winds continuing through much of the day with the triple point in Oklahoma not entering into Kansas until late afternoon. It could set up a scenario where it will be hard to get into the 70s for areas north of the warm front as the east winds and clouds could be socked in for much of the day. Areas along the Oklahoma border will have the best chance to warm up as we could see clearing by mid to late afternoon. Adjusted high temperatures slightly by cooling them 5 degrees from the previous forecast but this could still be too warm if we stay socked in with clouds all day. Storm chances should also stay low through much of the day with only a decent chance of storms by sunset through 03Z as the low level jet increases in central Kansas and Oklahoma. .LONG TERM...(Thursday night through Wednesday) Issued at 215 PM CDT Wed Apr 20 2022 For Thursday night as the triple point moves into our southeast zones and the low level jet increases our chances of storms will increase however it will be a narrow window as the storms will quickly move into Wichita's area. Based on forecast skew-t models in the area it also looks like the storms will be elevated in nature and with the shear profiles we could see hail as the main threat. Friday we will have an approaching longwave trough moving into the desert southwest and a deepening surface low in northeast Colorado. Surface winds should increase right after sunrise and stay strong all the way into early Saturday morning. Sustained winds out of the south should be in the 25-35 mph range and we could see highest gusts nearing 60 mph. Highs on Friday should make it into the upper 80s to low 90s. Storm chances in the afternoon look iffy at this point as we will have a strong cap through much of the day and holding into the late afternoon. Medium range models are showing convective initiation with a 700 mb shortwave along the dryline after 21Z for areas between highway 83 and 283...but this will be dependent on how the cap erodes. Night time convection looks like a better bet from Friday night into Saturday morning as the main upper trough ejects into the central plains with a strong cold front and a low level jet of up to 65 kts ahead of the front. A fast moving overnight squall line looks to be the mode of convection. With the surface winds already screaming it looks like this particular setup would be more of a wind event as the storms could mix some of the strong 700-850 mb winds to the surface. After Saturday morning the weather pattern looks to dry out again into early next week. A second cold front should come in Sunday morning dropping our high temperatures into the 60s. The colder air should hang in the central plains until at least next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1146 AM CDT Wed Apr 20 2022 Strong winds will continue through 21-22Z for all the airport sites and then we should see the winds quickly diminish through the late afternoon and early evening. Cloud ceilings will start to fall after 09Z with moisture coming in from the north and we will see at least MVFR flight conditions for DDC, LBL, and GCK after 12Z. There is potential for IFR flight conditions and drizzle for these aiport sites from 12Z-18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 73 63 90 / 0 20 10 10 GCK 45 73 60 91 / 0 10 10 20 EHA 45 85 56 92 / 0 0 10 20 LBL 50 84 60 91 / 0 10 10 20 HYS 44 70 62 90 / 0 20 20 10 P28 54 73 67 89 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday afternoon through late Friday night for KSZ030-043>045-061>064-074>078-084>088. Fire Weather Watch from Friday afternoon through Friday evening for KSZ061-074-084. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Apr 20, 3:30 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 330 AM CDT Wed Apr 20 2022 KSZ030-031-043>046-061>066-074>081-084>090-210830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 330 AM CDT Wed Apr 20 2022 /230 AM MDT Wed Apr 20 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Isolated thunderstorms will be possible across central and south central Kansas late Thursday afternoon into Thursday evening. Any storm that develops will have the potential to become severe with large hail the primary hazard. Thunderstorms will be possible again late Friday in vicinity of a dryline expected to bisect a portion of southwest Kansas. Although uncertainty remains in regard to more finite details, the potential for severe weather does exist. There is an elevated fire weather risk Friday due to expected gusty south-southwest winds and lower relative humidity across much of southwest Kansas. Similar conditions are likely Saturday. Outdoor burning is discouraged both days. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:28 PM CDT | Fire Weather Watch | DDC | Hamilton, Morton, Stanton | 36 hr |
Nearby
High Wind Watches in Kansas, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.